Nontuberculous mycobacterial infection after therapy with temsirolimus for metastatic renal cell carcinoma

    loading  Checking for direct PDF access through Ovid

Abstract

We describe the case of a patient with metastatic renal cell carcinoma (mRCC) who developed a nontuberculous mycobacteria (NTM)-related pulmonary nodule during therapy with the mammalian target of rapamycin (mTOR) inhibitor temsirolimus. After discontinuation of temsirolimus treatment, a small pulmonary nodule with increased glucose uptake was detected on a positron emission tomography (PET) scan. A lung resection carried out to confirm and treat the suspected solitary metastasis of RCC yielded the surprising finding of a caseating granuloma containing NTM.

A single PET-positive nodule presents a significant differential diagnostic dilemma in the setting of mRCC treated with mTOR inhibitors. Although the treatment of mRCC with temsirolimus can lead to immunosuppression and opportunistic infections, there is no report to our knowledge on the occurrence of NTM infections in mRCC patients treated with mTOR inhibitors. These infections should be included in the differential diagnosis of lung nodules. Interestingly, there is strong preclinical evidence pointing to direct and indirect antimycobacterial activity of mTOR inhibitors. We therefore hypothesize that while the seeding of NTM can occur during temsirolimus therapy due to T-lymphocyte suppression, the infection may only become active after the discontinuation of mTOR inhibitor treatment.

Related Topics

    loading  Loading Related Articles